HTLV-1 associated lymphoma is a rare but well recognised cause of life-threatening hypercalcaemia. It carries a very poor prognosis. We describe a case of a 47 year old Afro-Caribbean lady who presented with 3 months of fever, weight loss and right hip pain. She had a past medical history of quiescent sarcoidosis diagnosed 20 years previously. She also suffered from systemic lupus erythematosus, for which she was taking methotrexate and 20 mg of prednisolone. She also had hypertension for which she was taking indapamide. On examination there was nil of note except hypertension. Her initial bloods showed a corrected calcium of 2.78. She had a normocytic anaemia with an Hb of 9. ESR was 80, CRP of 3. A PTH was 1.3, and total vitamin D was 53. Complement and serum immunoglobulins were normal. Urine was negative for Bence-Jones protein. ACE level was 87. An immunological screen was positive for ANA, anti-dsDNA and anti-Ro. Her indapamide was stopped and the patient was given 30 mg pamidronate intravenously. She returned a few weeks later with polyuria, polydipsia and anorexia. Her corrected calcium was 3.84. The patient was found to be seropositive for HTLV-1. A bone marrow biopsy showed no evidence of malignancy. A bone scan, and CT of chest and abdomen were unremarkable. She was given intravenous saline and prednisolone 20 mg was continued. The calcium fell to 2.60 over four weeks, and she was discharged. She remains under close surveillance, and has had no further rise in calcium.
As far as we are aware there has been no other reported case of HTLV-1 associated hypercalcaemia in a patient with no proven lymphoma.